close
Friday July 12, 2024

UK man's death after Vitamin D toxicity raises alarms

An assistant coroner says there are no warnings on or in packaging detailing specific risks or side effects of vitamin D

By Web Desk
March 02, 2024
A representational image of supplements and medicines. — Pixabay
A representational image of supplements and medicines. — Pixabay

A probe into the death of 89-year-old David Mitchener in the United Kingdom has raised alarms about the consumption of vitamin D supplements.

According to the New York Post, before Mitchener's death, it was reported that he had been consuming high levels of vitamin D supplements for at least nine months.

Results from the postmortem report showed 380 levels of vitamin D, whereas the Harvard recommended level of vitamin D is 30 for adults.

The report suggests that his death occurred due to vitamin D toxicity, hypercalcemia, and cardiac and kidney failure.

The findings have prompted health practitioners and law enforcement agencies to look further into the matter.

A coroner from Surrey, UK, has urged for changes to supplement packaging regulations following the tragic death of Mitchener. He has contacted the Department of Health and Social Care and the Food Standard Agency (FSA) to look into the matter.

Jonathan Stevens, an assistant coroner in Surrey, expressed concerns over the potentially serious risks and side effects of vitamin supplements when taken excessively. 

He highlighted that current labelling requirements do not mandate such risks be stated on the packaging.

He said, "There are no warnings on or in the packaging detailing the specific risks or side effects of taking vitamin D supplements."